Alert archive / New York / Tornado Warnings in 2024

Tornado Warning 8, NWS Albany, NY

August 11, 2024Herkimer County, New York

NWS Albany, NY issued this tornado warning at Aug 11, 2024, 6:18 PM EDT for Herkimer County, New York. It was in force for 12 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2024, 6:18 PM EDT (22:18 UTC)
Expired
Aug 11, 2024, 6:30 PM EDT
In force
12 min
Issued by
NWS Albany, NY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Herkimer County, NY

The radar

The Ft Drum radar (KTYX), 88 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 6:33 PM EDTTSTM WND DMG1 Ne Irondale, NYTree and wires downed on Irondale Road

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2024-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2024-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

543 
WFUS51 KALY 112218
TORALY
NYC043-112245-
/O.NEW.KALY.TO.W.0008.240811T2218Z-240811T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Albany NY
618 PM EDT Sun Aug 11 2024

The National Weather Service in Albany has issued a

* Tornado Warning for...
  East central Herkimer County in eastern New York...

* Until 645 PM EDT.

* At 617 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Ohio, or 16 miles north of Little Falls, moving
  east at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  east central Herkimer County, including the following locations...
  Bull Hill, Gray, Black Creek Reservoir, Curtis, Norway, Wilmurt
  Corners, Wood Corners, Hurricane, and Fairview Corners.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&
Please report hail size...damaging winds and reports of trees down to
the National Weather Service by email at Alb.Stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany

LAT...LON 4337 7502 4338 7484 4334 7487 4329 7471
      4318 7470 4317 7470 4317 7471 4316 7472
      4319 7502
TIME...MOT...LOC 2217Z 269DEG 27KT 4329 7492 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

NAS
1 follow-up statement
902 
WWUS51 KALY 112230
SVSALY

Severe Weather Statement
National Weather Service Albany NY
630 PM EDT Sun Aug 11 2024

NYC043-112240-
/O.CAN.KALY.TO.W.0008.000000T0000Z-240811T2245Z/
Herkimer NY-
630 PM EDT Sun Aug 11 2024

...THE TORNADO WARNING FOR EAST CENTRAL HERKIMER COUNTY IS
CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

&&

LAT...LON 4337 7502 4338 7484 4334 7487 4329 7471
      4318 7470 4317 7470 4317 7471 4316 7472
      4319 7502
TIME...MOT...LOC 2224Z 269DEG 27KT 4329 7478 

$$

NAS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this tornado warning went out at Aug 11, 3:35 PM EDT, 2 hours 43 minutes earlier.

Area forecast discussion, Aug 11, 3:35 PM EDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
335 PM EDT Sun Aug 11 2024

.SYNOPSIS...
A passing upper level disturbance will continue to allow
for a passing showers and isolated thunderstorms for tonight into
Monday, especially for northern parts of the area.  Temperatures
will continue to run a little below normal for mid August.  Mainly
dry weather is expected for the middle portion of the week, with
temperatures returning close to normal.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 335 PM EDT...Upper level shortwave trough is currently
located over eastern Ontario and western Quebec and is heading
eastward towards the Northeastern US. Satellite imagery shows clouds
have been increasing across northern areas over the last few
hours thanks to the approaching upper level shortwave.  Radar
imagery shows some broken bands of showers and embedded
thunderstorms moving across western and central New York, with
some additional activity also across the Tug Hill and North
Country. Based on radar trends and CAMs, some of this activity
will work its way towards the western Adirondacks and Mohawk
Valley for early this evening and it may also spread towards
the Capital Region, Lake George Saratoga Region and southern
Vermont by the late evening hours.

SPC mesoanalysis shows only limited instability across the area,
with SBCAPE 250-500 J/kg. Some better instability is located
over western New York with closer to 1000 J/kg there. With the
approaching upper level shortwave, there is decent shear in
place, with 0-6 km bulk shear values around 40-50 kts and strong
low-level lapse rates thanks to daytime heating. However, mid
level lapse rates aren't too high (less than 6 deg C/km) and
moisture is lacking (surface dewpoints only in the 50s and PWATs
under an inch). As a result, there may be some organization to
convection today, but storms aren't expected to grow too tall or
strong due to the limited instability. While some showers and a
few rumbles are possible across northern areas, severe weather
is not anticipated through this evening. However, a brief burst
of rain, along with some gusty winds and even some small hail
cannot be totally ruled out, but no storms should be strong
enough to produce damage.

With the loss of daytime heating, showers and thunderstorms will
be starting to diminish after sunset and should be mostly gone
by about midnight or so. A stray shower can't be totally ruled
out for the late night hours over the Adirondacks thanks to the
cool flow aloft over the Great Lakes, but any late night showers
look light and isolated and limited to just the far northwestern
Adirondacks. Otherwise, expect a partly cloudy sky for the
overnight hours with comfortable temps in the 50s.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
Upper level shortwave trough will be moving eastward on Monday
and will be sliding by to the north of the area across northern
New England. With the upper level flow becoming northwesterly, a
few additional diurnally-forced showers or a rumble of thunder
will continue to be possible. Highest coverage will be across
northern areas, although can't rule out a shower across any part
of the area by afternoon. Again, instability and moisture will
be limited, so no strong/severe weather is expected. Temps will
be a little below normal once again with valley highs only in
the 70s (60s in the high terrain).

Behind this departing shortwave, dry weather is expected through
the rest of the short term period for Monday night through
Tuesday night. A broad trough will still be in place over the
Northeast, so it won't be too warm, although it start to
moderate somewhat back towards normal. Highs will be in the mid
to upper 70s on Tuesday, with 50s again at night.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Mainly quiet weather looks to continue through the long term
period.

Our area will remain on the backside of a large upper level
trough on Wednesday but moisture remains limited, so will keep
POPs low for Wednesday. Temps looks a little closer to normal
with valley highs reaching into the lower to middle 80s. By
Thursday, some models suggest that the closed upper level
trough may retrograde back towards the area, so there could be
some diurnally-forced showers and thunderstorms, especially for
eastern areas. Will go with slight to low chance POPs for now,
with temps still close to normal.

While Friday should be dry once again, there could be a better
chance for showers and thunderstorms over the weekend as the
next system approaches from the west. With timing still
uncertain, will just keep POPs at chance for now and temps will
continue to be fairly close to normal. At this point, no threat
for any high heat or humidity looks to occur at this time.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Through 18z Monday...VFR conditions continue for all TAF sites
through tomorrow morning when KGFL could develop fog between
12/09z and 12/12z. Scattered light rain showers have developed
across the Lake George-Saratoga region so I kept a PROB30 group
for KGFL for a brief rain shower between 11/20z to 11/21z as
more showers are developing to the west. But, confidence is
still low for occurrence as they could move north or south of
the TAF site and conditions would remain VFR if a shower does
occur. For the KPOU, KPSF, and KALB TAF sites, confidence for a
rain shower this evening continues to remain low (below 30
percent) so decided to keep shower activity out of the TAF, but
there could still be vicinity shower activity between 18z and
0z.

Winds between 5 to 10 knots with gusts increasing to between 10 and
15 knots through the 12/00z timeframe for KGFL and KALB. Wind gusts
decrease overnight and winds become light and variable for tomorrow
morning.

Outlook...

Monday Night: No Operational Impact. NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: Moderate Operational Impact. Chance of SHRA...TSRA.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Frugis
NEAR TERM...Frugis
SHORT TERM...Frugis
LONG TERM...Frugis
AVIATION...Webb
Hazardous weather outlook, Aug 11, 3:38 PM EDT, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
338 PM EDT Sun Aug 11 2024

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-121100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
338 PM EDT Sun Aug 11 2024

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Tonight.

There is a chance for thunderstorms through the evening hours, mainly
for areas north and west of the Capital Region. Although
thunderstorms are not expected to be severe, an isolated storm may
contain gusty winds or small hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance of thunderstorms on Saturday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay any reports of strong winds
or hail to the National Weather Service via phone, email or social
media.

In the hours before

Special weather statement, Aug 11, 4:26 PM EDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Albany NY
426 PM EDT Sun Aug 11 2024

NYZ032-033-112130-
Northern Herkimer NY-Hamilton NY-
426 PM EDT Sun Aug 11 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL HAMILTON AND NORTHERN
HERKIMER COUNTIES THROUGH 530 PM EDT...

At 426 PM EDT, Doppler radar was tracking a strong thunderstorm over
Nicks Lake Campground, or over Old Forge, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Indian Lake, Speculator, Old Forge, Inlet, Blue Mountain Lake, Brown
Tract Pond Campground, Limekiln Lake Campground, Big Moose, Nicks
Lake Campground, Lake Durant Campground, Eighth Lake Campground,
Eagle Bay, Forked Lake Public Campground, Raquette Lake, Golden Beach
Campground, Alger Island Public Campground, Eagle Nest, Minnehaha,
Carter Station, and Quaker Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4400 7428 4397 7426 4392 7434 4381 7422
      4382 7418 4374 7414 4373 7421 4372 7421
      4353 7509 4380 7512
TIME...MOT...LOC 2026Z 250DEG 30KT 4367 7499

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

NAS
Special weather statement, Aug 11, 6:00 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Albany NY
600 PM EDT Sun Aug 11 2024

NYZ038-112245-
Southern Herkimer NY-
600 PM EDT Sun Aug 11 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL HERKIMER COUNTY THROUGH
645 PM EDT...

At 600 PM EDT, Doppler radar was tracking a strong thunderstorm over
Trenton Falls, or 12 miles north of Utica, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ohio, Newport, Middleville, Poland, Cold Brook, Russia, Norway,
Curtis, Farrel Corner, Hurricane, Old City, Grant, Gray, Black Creek
Reservoir, Wood Corners, Woodin Corners, Irish Settlement, Martin
Corners, Bull Hill, and Paper Mill Corners.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4330 7515 4330 7512 4333 7508 4334 7487
      4328 7472 4318 7471 4313 7475 4315 7512
      4322 7507 4324 7507 4323 7510 4325 7513
      4325 7515 4326 7516
TIME...MOT...LOC 2200Z 270DEG 27KT 4326 7515

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

NAS

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 4:26 PM EDTSpecial Weather StatementALYHamilton64 min
Aug 11, 6:00 PM EDTSpecial Weather StatementALYHerkimer45 min
Aug 11, 6:06 PM EDTSevere Thunderstorm WarningALYHerkimer24 min
Aug 11, 6:31 PM EDTSevere Thunderstorm WarningALYFulton, Hamilton, Herkimer29 min
Aug 11, 7:01 PM EDTSpecial Weather StatementALYFulton, Saratoga44 min

Nearby

Tornado Warnings in New York, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.